Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Diabetes (http://www.lowcarbfriends.com/bbs/diabetes/)
-   -   For people with diabetes taking medication--Anyone having trouble losing weight? (http://www.lowcarbfriends.com/bbs/diabetes/803371-people-diabetes-taking-medication-anyone-having-trouble-losing-weight.html)

Raleighwood 05-03-2013 04:58 PM

For people with diabetes taking medication--Anyone having trouble losing weight?
 
Does anyone with diabetes taking medication (not metformin) have trouble losing weight on low carb diets? I know that the Atkins diet is perfect for people with diabetes but I am having trouble losing the weight on the diet. I take 5mg of Glyburide daily and one of the side effects is possible weight gain.

I have been on the Atkins diet since Feb and haven't lost much of anything. I suspect the medication is the reason. Anyone else have this problem?

floridagirl6 05-03-2013 08:40 PM

I am diabetic and lose weight very slowly. I have to watch my carbs and calories. I count all carbs - not just net and try to stay around 20 per day.

You might want to post your question in the diabetic forum - you might get more answers.

rubidoux 05-03-2013 09:05 PM

Do you know how that drug works? That might give us some clues... In general, though, I do think that some drugs do make it harder. Metformin is supposed to make it easier to lose, and I think it's supposed to suppress your appetite. Insulin, which is what I use is a b*tch to lose weight on. lol

What would be really great, and probably help with the weight loss, is if eating low carb could get you off the meds or to a much lower dose (I don't have any idea how big a dose that is, just less is better). In my case, my insulin use went from around 80 to 100 units a day to under 20, and sometimes under 15.

One thing you wanna make sure you're not doing is eating because you need to feed your meds.

Also, I don't lose doing straight Atkins. I ate <30 grams of carbs for years with no loss at all, though my blood sugars were great. I have found, though, that either a pure carnivore diet (well, meat and heavy whipping cream bc I gotta have my coffee) or high fat/moderate protein/very low carb work well for me. I still lose slowly, but with a definite downward trend. For many years, though, I thought if Atkins didn't work it didn't work. I didn't really realize until recently that I could tweak it and get better results.

Raleighwood 05-04-2013 01:09 AM

Quote:

Originally Posted by rubidoux (Post 16408195)
Do you know how that drug works? That might give us some clues... In general, though, I do think that some drugs do make it harder. Metformin is supposed to make it easier to lose, and I think it's supposed to suppress your appetite. Insulin, which is what I use is a b*tch to lose weight on. lol

What would be really great, and probably help with the weight loss, is if eating low carb could get you off the meds or to a much lower dose (I don't have any idea how big a dose that is, just less is better). In my case, my insulin use went from around 80 to 100 units a day to under 20, and sometimes under 15.

One thing you wanna make sure you're not doing is eating because you need to feed your meds.

Also, I don't lose doing straight Atkins. I ate <30 grams of carbs for years with no loss at all, though my blood sugars were great. I have found, though, that either a pure carnivore diet (well, meat and heavy whipping cream bc I gotta have my coffee) or high fat/moderate protein/very low carb work well for me. I still lose slowly, but with a definite downward trend. For many years, though, I thought if Atkins didn't work it didn't work. I didn't really realize until recently that I could tweak it and get better results.

Glyburide causes your pancreas to release more insulin. (from the Mayo clinic) I have been on Atkins since Feb of this year and haven't lost much of anything. I also went on Glyburide around the same time. I have kept my carbs at 20-25 per day. My theory is that the Glyburide has prevented me from losing weight and the only reason I haven't gained (which is side effect listed for Glyburide) is because the Atkins diet has countered any weight gain. Does this make sense?

cfine 05-04-2013 06:52 PM

Just my personal opinion, I am not a medical professional, but from what I've read about that drug it will wear your pancreas out. I would personally never take it. There are other drugs out there that could work jut as well, IMHO.

Mistizoom 05-04-2013 08:43 PM

You might want to check out the Blood Sugar 101 webiste. She has a pretty good review of all the major diabetes drugs. Some are much better/safer than others.

dsalazar4 05-09-2013 02:34 PM

I lose weight slowly. I have recently discontinued the glyburide. I have lost 24 pounds since Dec. My A1C has gone from 9 to 6.5 which is not great but definetly an accomplishment. Good luck to you.

hpjrt 05-14-2013 07:20 PM

I take 2000 mg of metformin daily and while my blood glucose is pretty stable at near normal levels most of the year, it's taken me a very long time to lose any weight.

That said, perseverance seems to be paying off and I have lost 5 lbs in the last month. I know that doesn't sound like much but it's a real "start" for me.

To be very honest, I admit that I "fell off" the strictly low carb wagon a time or two and I suspect that had long term residual effects.

Now that I have managed this encouraging start, I would like to lose a total of 20 to 30 lbs. Whether that's possible I don't know, but it's what I'm aiming for.

So even if you find losing weight difficult, just bear in mind that it's just going to take more time than it might have before. Don't give up and try not to let it get you down.

Mary

carrielyn 05-22-2013 02:53 PM

Quote:

Originally Posted by floridagirl6 (Post 16408181)
I am diabetic and lose weight very slowly. I have to watch my carbs and calories. I count all carbs - not just net and try to stay around 20 per day.

You might want to post your question in the diabetic forum - you might get more answers.

Which diabetic forum do you recommend. I have one I visit sometimes but would like another if it gives helpful information.
Thanks,
Carolyn

kristenaz 05-22-2013 04:01 PM

My former PCP told me flat out that glyburide and glipizide can cause weight gain. He went on to tell me that he didn't want to try to figure out insulin dosages because he assumed I wouldn't like injections (HA! I injected myself with insulin during two pregnancies and I've given my son injections of chemo). When I informed him that I have no issue with injections he suggested an Endocrinologist. Needless to say I recently found a new PCP. She doesn't want to start insulin just yet but it's on the table. I see an Endocrinologist in July. Based on what I've read and learned in talking to other diabetics is that everyone with this disease should see an Endocrinologist at least once.

I suggest you look up "insulin resistance" to better understand just how/why drugs like glyburide cause weight gain. People taking these drugs may have more insulin in their bloodstream than a non-diabetic but it isn't being used efficiently due to insulin resistance. Excess insulin can be stored as fat, thus causing the weight gain.

Also, I realize that your OP was in regard to not losing. I tend to lump that in with weight gain. Sorry for any confusion.

carrielyn 05-23-2013 08:31 AM

I hate it when I'm given a new med. Some years back I was given Amaryl, promptly gained 8 pounds. I was then put on the new med Victoza, suppose to help with weight loss, nope, gained 4 pounds. I managed to lose the 8 but still holding on to the 4. Now I'm on a new med, Inkovana, and some loose on it but so far hasn't happened for me.

I'm seriously thinking about stopping all meds but the metformin and seeing if it, low carb and exercise might do as well.


All times are GMT -7. The time now is 05:53 AM.